Mexican health officials are looking into the case of a 32-year-old doctor who experienced seizures, difficulty breathing, inflammation, and a skin rash after receiving the Pfizer vaccine on Dec. 30.
According to El Pais, the doctor began having symptoms identified as an allergic reaction just minutes after becoming one of nearly 20,000 health professionals inoculated against the virus. Later, she suffered several episodes of seizures and encephalomyelitis, a rare inflammation of the brain and spinal cord, marking an extremely rare response to the dose.
Health experts have since clarified that the doctor had a history of allergic reactions and that her experience might be an outlier. No evidence from clinical trials has shown that developing an inflammation of the brain after the vaccine’s application is common, and the Mexican government has said that they have informed the pharmaceutical company Pfizer about the case.
“There is no known response [related to the vaccine] that leads to these events of seizure or encephalitis,” Víctor Hugo Borja, the director of medical benefits at the Mexican Institute of Social Security, said. “It would be important for those with a history of serious allergic reactions to report it before this specific vaccine is applied.”
The woman was admitted to an intensive care unit after her symptoms intensified. The government is still examining whether the instance of encephalomyelitis is related to the vaccine. Mexico began vaccinating front-line healthcare professionals on Dec. 24, after receiving shipments of the vaccine from Pfizer. Of the 20,000 workers vaccinated, about 23 had mild allergic reactions with symptoms that included dizziness and palpitations. No other person has been hospitalized.